Purpose: Minocycline is a commonly used drug in the management of acne and rosacea. Four individual cases of oral minocycline-induced scleral pigmentation are reported in the dermatologic literature. This is the first report in the ophthalmic literature and will add three new cases of probable minocycline-induced scleral pigmentation.
Materials and methods: Data on minocycline from the spontaneous reporting systems of the National Registry of Drug-Induced Ocular Side Effects, Food and Drug Administration, World Health Organization, and Lederle Laboratories were reviewed as to minocycline-related scleral pigmentation. Photographs, published cases, discussions with the examining ophthalmologists, and the personal observation of one patient (case 1) are the basis of the authors' conclusions.
Results: Seven cases of probable oral minocycline-induced scleral pigmentation are presented. These changes may or may not be associated with minocycline-induced pigmentary changes in other tissues, such as the skin, teeth, fingernails, bone, thyroid, or mucosa. The characteristic scleral pattern is a blue-gray 3- to 5-mm band starting at the limbus, which usually is enhanced in the palpebral aperture, possible due to the photosensitizing properties of the drug.
Conclusions: Oral minocycline can cause scleral pigmentation. This pigmentation may resolve within years, or it may be permanent.